| Catalog Number |
0070320 |
| Medical Device Problem Codes |
Complete Blockage (1094); Use of Device Problem (1670)
| Health Effect - Clinical Codes |
Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/10/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that customer inquired about the design of trocared drains.They noted that, unlike previous drains they had used, the current ones appeared to be occluded at the trocar end, which might be affecting drainage.One of their surgeons removed the trocar and observed that the drain was not functioning properly.Customer was asking whether that occlusion was intentional by design or if it could be a defect.If it was intentional, they would liked to ensure proper education and communication with the surgical team, as that was a new feature for them.
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The reported product number is unknown.The udi number for this product is not available.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Correction: b, d, e, f, h.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Event or Problem Description
It was reported that the customer inquired about the design of trocared drains.They noted that, unlike previous drains they had used, the current ones appeared to be occluded at the trocar end, which might be affecting drainage.One of their surgeons removed the trocar and observed that the drain was not functioning properly.Customer was asking whether that occlusion was intentional by design or if it could be a defect.If it was intentional, they would liked to ensure proper education and communication with the surgical team, as that was a new feature for them.Per additional information received via email on 14oct2025.Based on the customers review, it doesn¿t appear that the instructions for use (ifu) specifies the occlusion site.This feature has been consistently observed in all of our round drains from bd.The occlusion site, unless removed, can prevent the closed suction drain from effectively draining body fluids.This issue was discovered incidentally and has been identified as a potential safety concern.Per additional information received from the bd sales representative via email on (b)(6) 2025, they just got off the phone with customer at (b)(6) and they mentioned that a patient had expired, and they have reason to believe it is from an occluded drain.On (b)(6) 2025, bd¿s product manager met with clinical and legal representatives from st.Elizabeth regarding item number 0070320, lot ngkn4226.The facility reported that the wound drain appeared occluded both before and after removal of the trocar.The used product was not available for evaluation.Bd¿s product manager reviewed the instructions for use (ifu), which state the trocar should be cut off and that the cut should be made 1¿ past the trocar.The facility inquired about the cause of the occlusion, and bd¿s product manager advised that this was the first report of such an issue and that bd¿s quality team would investigate.The facility also suggested marking the product to indicate where to cut and raised questions about training and ifu review during product conversion.Additional information was received via email on 22oct2025.The nurse manager reported they have been using bd wound drain devices for approximately 1-2 months.The 71-year-old male patient was admitted to the facility on (b)(6) 2025 due to a brain tumor.The wound drain was placed for surgery/bleeding on (b)(6) 2025 by the surgeon at their facility.There were no device issues noted prior to placement.The trocar was manually removed (not cut off) from the silicone wound drain.The trocar was not used for drain placement, as placement was performed with a hemostat.When lack of drainage was identified, the surgeon cut the occluded end of the drain off.The patient passed away on (b)(6) 2025.Per the surgeon¿s note: s/p evacuation of postop resection hematoma.Gcs 4t- no significant improvement since second surgery.Poor prognosis for meaningful recovery.Additional information was received via email on 22oct2025.The customer reported also provided pcn# (b)(6).
Additional Manufacturer Narrative
The reported event was inconclusive.The conditions of the sample did not allow further evaluation.Visual evaluation of the returned one-photo sample noted one opened (without original packaging), wound drain with the trocar.Visual inspection of the one-photo sample noted unable to confirm the condition of the affected wound drain due to only photos provided for investigation.Further functional testing could not be performed if only based on the attached photos.Therefore, the reported event is inconclusive due to poor sample condition.The labeling is found to be adequate.A review of the device history record did not show any problems or conditions that would have contributed to the reported issue.Based on the results of the investigation, no additional actions can be taken at this time.Corrections: d, e, h.Udi format updated with available product information per gudid.H11: sections a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Event or Problem Description
It was reported that the customer inquired about the design of trocared drains.They noted that, unlike previous drains they had used, the current ones appeared to be occluded at the trocar end, which might be affecting drainage.One of their surgeons removed the trocar and observed that the drain was not functioning properly.Customer was asking whether that occlusion was intentional by design or if it could be a defect.If it was intentional, they would liked to ensure proper education and communication with the surgical team, as that was a new feature for them.Per additional information received via email on 14oct2025.Based on the customers review, it doesn¿t appear that the instructions for use (ifu) specifies the occlusion site.This feature has been consistently observed in all of our round drains from bd.The occlusion site, unless removed, can prevent the closed suction drain from effectively draining body fluids.This issue was discovered incidentally and has been identified as a potential safety concern.Per additional information received from the bd sales representative via email on (b)(6) 2025, they just got off the phone with customer at (b)(6), and they mentioned that a patient had expired, and they have reason to believe it is from an occluded drain.On (b)(6) 2025, bd¿s product manager met with clinical and legal representatives from (b)(6) regarding item number 0070320, lot ngkn4226.The facility reported that the wound drain appeared occluded both before and after removal of the trocar.The used product was not available for evaluation.Bd¿s product manager reviewed the instructions for use (ifu), which state the trocar should be cut off and that the cut should be made 1¿ past the trocar.The facility inquired about the cause of the occlusion, and bd¿s product manager advised that this was the first report of such an issue and that bd¿s quality team would investigate.The facility also suggested marking the product to indicate where to cut and raised questions about training and ifu review during product conversion.Additional information was received via email on 22oct2025.The nurse manager reported they have been using bd wound drain devices for approximately 1-2 months.The 71-year-old male patient was admitted to the facility on (b)(6) 2025 due to a brain tumor.The wound drain was placed for surgery/bleeding on (b)(6) 2025 by the surgeon at their facility.There was no device issues noted prior to placement.The trocar was manually removed (not cut off) from the silicone wound drain.The trocar was not used for drain placement, as placement was performed with a hemostat.When lack of drainage was identified, the surgeon cut the occluded end of the drain off.The patient passed away on (b)(6) 2025.Per the surgeon¿s note: s/p evacuation of postop resection hematoma.Gcs 4t- no significant improvement since second surgery.Poor prognosis for meaningful recovery.Additional information was received via email on 22oct2025.The customer reported also provided pcn# (b)(6).
Additional Manufacturer Narrative
The reported event was confirmed user related.Visual evaluation of the returned two photo sample noted one opened (without original packaging), wound drain with the trocar.Visual inspection of the photo samples noted rtv silicone present in the tubing; this is within specifications for trocar bonding.This portion of the tubing would be cut off during use following instructions provided in the ifu, however, per the entry description "the wound drain was placed by the surgeon on (b)(6) 2025 for surgical bleeding.No device issues were observed before use.The trocar was manually removed from the silicone wound drain, and it was not cut off".The labeling is found to be adequate.Relevance ifu steps that could prevent the reported event: remove trocar only by cutting the drain tubing one inch from end of trocar.A dhr review is not required as the event is user related, however, one was completed prior to the confirmation.Based on the results of the investigation, no additional actions can be taken at this time.Corrections: e, f, h.Udi format updated with available product information per gudid.H11: sections a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Event or Problem Description
It was reported that the customer inquired about the design of trocared drains.They noted that, unlike previous drains they had used, the current ones appeared to be occluded at the trocar end, which might be affecting drainage.One of their surgeons removed the trocar and observed that the drain was not functioning properly.Customer was asking whether that occlusion was intentional by design or if it could be a defect.If it was intentional, they would like to ensure proper education and communication with the surgical team, as that was a new feature for them.Per additional information received via email on 14oct2025.Based on the customers review, it doesn't appear that the instructions for use (ifu) specify the occlusion site.This feature has been consistently observed in all our round drains from bd.The occlusion site, unless removed, can prevent the closed suction drain from effectively draining body fluids.This issue was discovered incidentally and has been identified as a potential safety concern.Per additional information received from the bd sales representative via email on 17oct2025, they just got off the phone with customer, and they mentioned that a patient had expired, and they have reason to believe it is from an occluded drain.On 21oct2025, bd's product manager met with clinical and legal representatives from the hospital regarding item number 0070320, lot ngkn4226.The facility reported that the wound drain appeared occluded both before and after removal of the trocar.The used product was not available for evaluation.Bd¿s product manager reviewed the instructions for use (ifu), which state the trocar should be cut off and that the cut should be made 1 inch past the trocar.The facility inquired about the cause of the occlusion, and bd's product manager advised that this was the first report on such an issue and that bd¿s quality team would investigate.The facility also suggested marking the product to indicate where to cut and raised questions about training and ifu review during product conversion.Additional information was received via email on 22oct2025.The nurse manager reported they have been using bd wound drain devices for approximately 1 to 2 months.The 71 year-old male patient was admitted to the facility on 10oct2025 due to a brain tumor.The wound drain was placed for surgery and or bleeding on (b)(6) 2025 by the surgeon at their facility.There was no device issues noted prior to placement.The trocar was manually removed (not cut off) from the silicone wound drain.The trocar was not used for drain placement, as placement was performed with a hemostat.When lack of drainage was identified, the surgeon cut the occluded end of the drain off.The patient passed away on (b)(6) 2025.Per the surgeon's note: sp evacuation of postop resection hematoma.Gcs 4t- no significant improvement since second surgery.Poor prognosis for meaningful recovery.Additional information was received via email on 22oct2025.The customer reported also provided pcn # 0070310.